Alert archive / Puerto Rico / Special Weather Statements in 2021

Special Weather Statement, NWS JSJ

October 7, 2021

NWS JSJ issued this special weather statement at Oct 7, 2021, 4:46 PM CDT. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2021, 4:46 PM CDT (21:46 UTC)
Expired
Oct 7, 2021, 5:45 PM CDT
In force
59 min
Issued by
NWS JSJ
Hail
0.00 in
Wind
30

The radar

The San Juan radar (TJUA), 111 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

489 
WWCA82 TJSJ 072146
SPSSJU

Special Weather Statement
National Weather Service San Juan PR
546 PM AST Thu Oct 7 2021
 
PRZ008>010-072245-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
546 PM AST Thu Oct 7 2021

...A strong thunderstorm will impact portions of Las Marias, San 
Sebastian, Moca, Aguada and Aguadilla Municipalities through 645 PM 
AST...

At 544 PM AST, Doppler radar was tracking a strong thunderstorm 
between Moca and San Sebastian. This storm was moving slowly 
to the northwest.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 1832 6693 1826 6695 1835 6722 1839 6720
      1842 6716 1847 6717 1849 6716
TIME...MOT...LOC 2144Z 111DEG 4KT 1833 6705 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

DSR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this special weather statement went out at Oct 7, 3:12 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Oct 7, 3:12 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
412 PM AST Thu Oct 7 2021

.SYNOPSIS...
Saharan dust will result in hazy skies through at least early in
the weekend. However, afternoon activity may still develop over
the northwestern quadrant of Puerto Rico. Unsettled weather
conditions are expected for the first half of the next workweek.
Seas are gradually improving, but still remaining a little choppy.

&&

.SHORT TERM...Tonight through Saturday...
A surface high pressure over the central Atlantic will maintain a
moderate east-southeast wind flow through the next several days.
At the mid-levels, a ridge holds just west of Puerto Rico, while
at the upper levels, a trough lingers north of the islands. Recent
infrared satellite imagery shows small areas of clouds advancing
toward the region. The high resolution models have some of these
areas reaching portions of the U.S. Virgin Islands and east-
southeast Puerto Rico, but with rainfall accumulation mainly below
one inch.

On Friday, a drier air mass east of the Leeward Islands and
evident in Total Precipitable Water from GOES-16 will reach the
local islands, with values falling to 1.3 to 1.5 inches. This air
mass also contain Saharan dust, that will linger at least into
early in the weekend, hence hazy skies are expected. Each day on
Friday and Saturday, passing showers may move over portions of
eastern Puerto Rico and the U.S. Virgin Islands through the day,
then in the afternoon showers with isolated thunderstorms may
develop over the interior and northwestern Puerto Rico.

.LONG TERM...Sunday through Friday.../from prev discussion/

For Sunday, model guidance continues to suggest a more stable
weather pattern. A dry air mass will move in over the area
decreasing precipitable water content at or below normal levels.
More specifically, relative humidities within the 850-700 mb layer
are expected to drop between 30% to 40%, which is two standard
deviations below normal, serving as a limiting factor for shower
development. However, some patches of moisture embedded in the
easterly trades are expected to move across the area from time to
time. Therefore, expect isolated showers over U.S. Virgin Islands,
Vieques, Culebra and eastern third of Puerto Rico during the morning
hours and, in the afternoon, isolated to scattered showers with
minimal rainfall accumulations. However, in localized areas across
northwestern Puerto Rico, thunderstorm development due to local
effects cannot be ruled out.

From Monday onwards, discrepancies persist regarding the potential
of a very wet weather pattern, more specifically on the timing.
Both ECMWF and GFS models agree on the arrival of a vigorous broad
tropical wave by Monday. The differences lie on an upper cut-off
low that develops over Florida and its evolution throughout the
week. GFS and most of its ensemble members continue to put the
cut-off low moving eastern enough to induce a surface trough by
Tuesday night with axis over Hispaniola. This feature will induce
a southerly flow, tapping deep moisture from the ITCZ into the
area, further invigorating the tropical wave and supporting a very
moist unstable weather pattern. The GFS Galvez-Davison Index
maintains very high values throughout the week indicating the
potential of scattered to widespread thunderstorm activity across
the area. High rainfall accumulations can be expected with this
setup.

ECMWF maintains the cut-off low and induced trough solution
further west of the area. Low-level moisture from the tropical
wave will be there from Monday through Wednesday but ECMWF still
has ridging aloft, and hence drier air, throughout that period
not supporting a widespread thunderstorm activity as GFS does.
Some ECMWF ensemble members agree with the GFS solution though,
but the bulk of precipitation is still locating it further south
of the forecast area. Interestingly, both global models agree on a
deepening mid level trough pattern from Thursday to Friday with
deeper moisture continuing over the area. To sum up, the signal of
a wetter pattern for next week is definitely there between
models. However, uncertainty persists regarding the evolution and
timing of the mid to upper level weather conditions, and on the
overall impacts across the area. And thus a continued low
confidence in the forecast details remains at this time. Stay
tuned!

&&

.AVIATION...VFR conditions expected to prevail at all terminals
through the forecast period. However, brief MVFR conds in SHRA and
ISOLD TSRA will remain possible across western PR including JBQ, and
possibly JSJ. Winds up to 15 KT with sea breeze variations becoming
light and variable overnight.

&&

.MARINE...
Nearshore buoys have seas 3 to 4 feet with winds at 10 to 15
knots, and up to 6 feet at the offshore buoy. Moderate winds will
continue for the next several days. There is a high rip current
risk for the northern coast of Puerto Rico and Culebra, then by
tonight, the risk will be moderate to the northern, eastern,
southeastern coast of Puerto Rico, most of Vieques and Culebra,
and also for most beaches in the U.S. Virgin Islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  90  78  90 /  50  30  20  20
STT  80  89  79  88 /  50  20  20  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk until 6 PM AST this evening for Culebra-
     North Central-Northeast-Northwest-San Juan and Vicinity-
     Southeast.

VI...None.
AM...None.
&&

SHORT TERM...DS
LONG TERM....ERG
PUBLIC DESK...ICP
Hazardous weather outlook, Oct 7, 3:20 AM CDT, 13 hours 26 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
354 AM AST jueves 7 de octubre de 2021

AMZ710>745-PRZ001>013-080800-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y
Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas y
lejanas a la costa del Atlantico y Caribe-
354 AM AST jueves 7 de octubre de 2021

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe una probabilidad de tronadas con lluvia fuerte y
vientos en rafagas breves esta tarde a traves de porciones del
interior y oeste de Puerto Rico.

.Inundaciones...Lluvia fuerte pudiera resultar en acumulacion de
agua en carreteras y en areas de pobre drenaje al igual que
inundaciones urbanas y riachuelos menores.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las
aguas del Atlantico y pasajes locales.

.Corrientes marinas...Existe un riesgo alto de corrientes marinas
para las playas del norte de Puerto Rico y Playa Culebrita en
Culebra.

.Calor...Se espera indice de calor de entre 100 y 105 grados a
traves de las localidades costeras, especialmente a traves de
porciones del norte y este de Puerto Rico.

.Dias dos hasta el siete...viernes a miercoles

El riesgo de corrientes marinas baja a moderado brevemente el
viernes antes que otra marejada aumente el riesgo a alto para las
playas del norte durante el fin de semana entrante. Actividad mas
generalizada de aguaceros y tronadas es posible para temprano la
semana proxima a medida que humedad mas profunda se mueva sobre el
area.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre inundaciones, vientos, oleaje y
corrientes marinas al Servicio Nacional de Meteorologia en San Juan
mientras siguen las indicaciones de las autoridades locales y
estatales.

AMZ715-725-VIZ001-002-080800-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
354 AM AST jueves 7 de octubre de 2021

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las
aguas del Atlantico y pasajes locales.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para la mayoria de las playas locales.

.Calor...Se espera indice de calor de entre 100 y 105 grados a
traves de las areas mas bajas.

.Dias dos hasta el siete...viernes a miercoles

Se espera un riesgo moderado de corrientes marinas a traves de
varias de las playas locales el viernes. Otra marejada resultara en
riesgo alto de corrientes marinas para algunas playas durante el fin
de semana entrante. Actividad mas generalizada de aguaceros y
tronadas es posible para temprano la semana proxima a medida que
humedad mas profunda se mueva sobre el area.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Favor de reportar
cualquier informacion sobre vientos, oleaje y corrientes marinas al
Servicio Nacional de Meteorologia en San Juan mientras siguen las
indicaciones de las autoridades locales y estatales.

In the hours before

Special weather statement, Oct 7, 4:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service San Juan PR
546 PM AST Thu Oct 7 2021

PRZ008>010-072245-
Northwest PR-Mayaguez and Vicinity PR-Western Interior PR-
546 PM AST Thu Oct 7 2021

...A strong thunderstorm will impact portions of Las Marias, San
Sebastian, Moca, Aguada and Aguadilla Municipalities through 645 PM
AST...

At 544 PM AST, Doppler radar was tracking a strong thunderstorm
between Moca and San Sebastian. This storm was moving slowly
to the northwest.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 1832 6693 1826 6695 1835 6722 1839 6720
      1842 6716 1847 6717 1849 6716
TIME...MOT...LOC 2144Z 111DEG 4KT 1833 6705

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DSR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 3:13 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 7, 4:09 PM CDTAreal Flood AdvisoryJSJ2 hr
Oct 7, 5:14 PM CDTSpecial Marine WarningJSJ61 min
Oct 7, 5:51 PM CDTAreal Flood AdvisoryJSJ54 min
Oct 7, 5:59 PM CDTAreal Flood AdvisoryJSJ61 min

Nearby

Special Weather Statements in Puerto Rico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.